It is with great pleasure and celebration that I announce that I made it through my first round of chemo. When I heard that I would only need 4 treatments of AC, I thought to myself, “Well, that’s not so bad. I got this!!!!!” I really thought that I could avoid many of the side effects. And mostly, I did. I never got nauseous, I never vomited, up until the end I didn’t get mouth sores, I kept a good amount of my appetite and was able to work. But I wasn’t left unscathed and I underestimated the power of the poison, even with just four treatments. AC is the hard one, the Muhammad Ali of my breast cancer treatment. I’ve been knocked out a little bit, but it’s in my past and I’m moving on to the next step. Here are the side effects I experienced since my last treatment.
- Fatigue: It really, really sucked this time. It began much earlier and lasted much longer. I needed a lot of support for caring for Oliver and doing household errands. I still worked but at the end of a work day, I was pretty tuckered out. They said the fatigue would be cumulative and they were right. The end was the hardest.
- Diarrhea: I had it pretty bad this time and probably had a bit to do with the fact that I still had trouble drinking and hydrating. It lasted for about 9 days and I’m finally on the mend now. It was extremely unpleasant but is finally under control.
- Loss of Appetite: I really never got hungry this time around. Rarely. I still ate small, periodic meals because it didn’t turn my stomach to do so, but I could have gone without if I didn’t pay attention.
- Mouth Sores: I’ve had a few in the past but they were mostly like canker sores and I would only get one or two that didn’t interfere with eating or talking. That was not the case this time. I got a nasty huge one on the side of my cheek and then under my tongue. I was careful about what foods I ate, making sure they were low in acidity and rinsed with salt water several times a day. They were very uncomfortable and I was aware of them constantly. I’m so grateful that I experienced this only once and that I’m not likely to get them again on my new chemo treatment.
- Infection: My last post was about about the infection I got in my toe which, everyone agrees, is really, really strange. But it happened and the good news is that I had it taken care of right away with soaking, ointment and antibiotics. It is of the utmost importance to take care of these things as soon as possible because if a local infection becomes systemic, it can delay treatment. No one wants that.
- Low Red Blood Cell Counts (Anemia): Chemotherapy attacks fast growing cells and those include your white blood cells (protects your immune system), red blood cells (brings oxygen to your heart and brain, also contains iron) and platelets (controls blot clotting). Luckily, my white blood cell counts are doing well but my red blood cell count are low which explain my fatigue, weakness, shortness of breath when I exert myself and dizziness when I stand up from a seated position. As of right now, they are recommending a high iron diet but, there’s no guarantee that this will help. We are taking the position that it doesn’t hurt. So tonight I’m making my famous lentil stew, making leafy greens with citrus (which helps with the absorption of iron) and making meal plans that are high in iron. They told me to prepare for the fact that this might not work and that my counts might remain low for the remainder of my treatment. If it gets worse (and they really haven’t discussed this with me yet, they take a “cross that bridge when we come to it” approach) I might need a blood transfusion. Let’s hope it doesn’t come to that. They are not recommending supplements at this time.
My new round of chemotherapy is Taxol, which I am getting once a week for 12 weeks, as prescribed by the clinical trial that I am taking part in, which began yesterday. The medication I’m receiving as part of this clinical trial is called Herceptin (it is an antibody, not chemotherapy), and I will be getting this in conjunction with Taxol (12 treatments) and then once every 3 weeks for about a year. I will go into this in more detail in my next post.
Here are the possible side effects of Taxol, although I’m hoping that since I’m getting it for 12 weeks and not every other week, for 8 weeks (this means there’s less toxicity) that I will not have a strong reaction. This is what my nurse, Heidi (hi, Heidi!) wrote to me in an email and I’m copying and pasting it here:
Ok….here’s the scoop on Taxol
1) There is a risk of hypersensitivity (allergic reaction). The reaction is related to the preservative that the medication is mixed in (CREMOPHOR). You will receive medications [diphenhydramine
(Benadryl), corticosteroids and Pepcid] prior to the infusion to decrease the risk of a reaction. For the first 2 infusions, the nurse will give you a “test dose” whereby you will get small incremental doses over a period of 10 minutes. Typically, if you don’t show signs of a reaction in that time, you will not react. Signs of a reaction can include: shortness of breath or difficulty breathing, chest pain, rash, flushing or itching or a decrease in blood pressure. If you notice any changes in how you feel during the infusion, let your nurse know immediately. The infusion will be stopped if this occurs and additional medications will be given to stabilize you (solucortef). Once stabilized, you will be rechallenged and typically the infusion can be completed without incident.
2) Peripheral neuropathy (PSN) is a toxicity that affects the nerves (irritation or damage to nerves). It causes a numbness or tingling feeling in the hands and feet, often in the pattern of a stocking or glove. This can get progressively worse with additional doses of the drug. In some people, the symptoms slowly resolve after the drug is stopped, but for some it never goes away completely. You should let us know if you experience numbness or tingling in the hands and feet and if it progressively interferes with your ability to perform fine motor tasks (buttons, earrings, necklace clasps) or if it interferes with ambulation. This may require a dose reduction. There’s not much that can be done to prevent this. Some say vitamin B6 or L-glutamine are effective – though there’s no compelling evidence that it works. Icing hands and feet during treatment may be effective. There are some medications that can be prescribed to deal with pain related to PSN but we’ll cross that bridge if we have to.
3) Myelosuppression (lowering of blood cell counts) – this doesn’t happen as severely as with AC. We will check counts every week. If by some chance your white blood cells trend lower, we can give you a shorter acting version of neulasta (neupogen). But most patients get through the treatment without a problem
4) Nausea – not so much. We don’t premedicate because the risk is low. Have the home meds on hand if you’re one of the 10%…and follow the same rules for nausea prevention (small frequent meals, hydration, etc)
5) Diarrhea – could happen. Keep immodium (over the counter anti-diarrhea agent) on hand in case you need it. Typically take 2mg with loose stool. If it is persistent let us know….risk of dehydration and electrolyte imbalance with persistent diarrhea.
6) Muscle/joint aches – we’re not seeing this as much with weekly taxol (more so with dose dense every other week Taxol).
7) Nail changes – finger and toe nails may become brittle; nails may become dark (looks like bruising) and may split or separate from nail bed. Icing hands and feet, again, may help in prevention. Vinegar/water soaks (1 part vinegar, 4 parts warm water) are effective for management. This will resolve after treatment though some people notice ridges in their nails going forward.
Then there’s the fatigue….which will continue….but shouldn’t debilitate you…. Hair will come back after taxol is done (about 4-6 weeks after you will start to see some growth)
And this is what she had to say about Herceptin:
Herceptin – should not give you any trouble. We will do serial echocardiograms (every 3 months) to monitor cardiac function. If there is a significant deterioration from baseline (which is reversible!) we may hold a dose, repeat echo and then restart treatment.
Some people have an infusion reaction, usually marked by shaking chills. This is because Herceptin is an antibody and like any antibody that is foreign to self, the body may react to it. If this occurs (rare!), we’ll give some meds to stabilize and then it should never happen again. First dose is given over 90 minutes for this reason. Subsequent doses are administered over 30 minutes.
So, we’ll taking things day by day, week by week because, really what choice to I have. But I’m in the home stretch for chemo treatment right now. I still have a long way to go, but at least I just to check one more thing off my list and that’s something.